Alert archive / Florida / Red Flag Warnings in 2011

Red Flag Warning 23, NWS Tallahassee, FL

March 3, 20117 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Mar 3, 2011, 3:42 AM CST for 7 counties in Florida. It took effect at Mar 3, 2011, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2011, 3:42 AM CST (09:42 UTC)
In effect from
Mar 3, 2011, 12:00 PM CST
Expired
Mar 3, 2011, 5:00 PM CST
In force
5 hr
Issued by
NWS Tallahassee, FL

Counties Calhoun County, FL, Gadsden County, FL, Holmes County, FL, Jackson County, FL, Leon County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 62 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WWUS82 KTAE 030942
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 AM EST THU MAR 3 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM EST /NOON CST/ TO 6 PM EST
/5 PM CST/ TODAY DUE TO BRIEF DURATIONS OF RELATIVE HUMIDITY LESS
THAN 35 PERCENT COINCIDENT WITH DISPERSION INDICES ABOVE 75...

.A LINGERING DRY AIRMASS WILL COMBINE WITH HIGH DISPERSION INDICES
IN NORTH FLORIDA TO PRODUCE ONE LAST DAY OF RED FLAG
CONDITIONS...PRIMARILY ALONG AND NORTH OF INTERSTATE 10 FROM LEON
COUNTY WESTWARD.

FLZ007>011-013-016-017-026-032300-
/O.NEW.KTAE.FW.W.0023.110303T1800Z-110303T2300Z/
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-CALHOUN-
GADSDEN-LEON-LIBERTY-
442 AM EST THU MAR 3 2011 /342 AM CST THU MAR 3 2011/

...RED FLAG WARNING IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 6 PM EST /5 PM CST/ THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

38-GODSEY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Mar 3, 1:50 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 3, 1:50 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM EST THU MAR 3 2011

.SYNOPSIS...LOOKING AT THE LONG WAVE PATTERN THIS MORNING...WE SEE A
TROUGH LIFTING EWD AWAY FROM THE ERN SEA BOARD AND ANOTHER LURKING
OFF THE W COAST. IN THE MIDDLE...A BROAD RIDGE DOMINATES MUCH OF SW
CANADA AND THE WRN AND CENTRAL U.S. THE FLOW IS PRETTY ZONAL ACROSS
THE SRN TIER OF STATES WITH UPPER LEVEL NWLY WINDS OVER THE SE. ONE
RIPPLE IN THE FLOW IS PUSHING ACROSS THE DEEP SE AND IS RESPONSIBLE
PRIMARILY FOR THE MID AND UPPER LEVEL CLOUDS MOVING ACROSS OUR SKIES
THIS MORNING. THE BACK EDGE OF THESE CLOUDS IS BEGINNING TO WORK ITS
WAY ACROSS THE FORECAST AREA. SURFACE ANALYSIS SHOWS HIGH PRESSURE
CENTERED OVER THE GREAT LAKES RIDGING DOWN THE E COAST ALL THE WAY
TO FL AND THE ERN GULF OF MEXICO. AN OLD FRONTAL BOUNDARY IS STILL
EVIDENT FROM AROUND CUBA NWWD INTO THE CENTRAL GULF.

&&

.SHORT TERM...TODAY THROUGH SAT.
AS THE TROUGH OFF THE SE COAST PULLS AWAY...OUR FLOW WILL BECOME
ZONAL BY TONIGHT. SHORT WAVE RIDGING WILL DEVELOP OVERHEAD FRI IN
RESPONSE TO ENERGY MOVING FROM THE ROCKIES OUT INTO THE PLAINS. THE
MAJORITY OF THE MODEL SOLUTIONS NOW SHOW THIS ENERGY PHASING AS IT
WORKS EWD ACROSS THE PLAINS. THE RESULTANT SHORT WAVE TROUGH AXIS
WILL REACH THE MS RIVER BY SAT EVENING. AT THE SURFACE...A WAVE OF
LOW PRESSURE IS PROGGED TO DEVELOP ON THE END OF THE STALLED FRONT
IN THE CENTRAL GULF AND MOVE OFF TO THE NW. MOISTURE ASSOCIATED WITH
FEATURE SHOULD STAY W OF US. HOWEVER...DEEP LAYER ELY FLOW ON THE
SRN END OF THE RIDGE WILL BRING INCREASING MOISTURE EWD FROM THE
ATLANTIC. WE WILL KEEP THE FORECAST DRY FOR TODAY...BUT SHOW A
SLIGHT CHANCE FOR OVERNIGHT SHOWERS IN THIS ELY FLOW OVER OUR S
CENTRAL GA ZONES. ON FRI...MOISTURE WILL CONTINUE TO INCREASE ACROSS
THE AREA AND WE SHOW SLIGHT CHANCE POPS FOR SHOWERS MOST AREAS...
SLIGHTLY HIGHER TO THE N WHERE SOME WEAK ISENTROPIC ASCENT WILL
COMMENCE. AS WE MOVE THROUGH FRI NIGHT AND SAT...PRESSURE ADVECTION
ON THE 290-300K SURFACES WILL INCREASE...PARTICULARLY ACROSS THE WRN
ZONES. THE COLD FRONT ASSOCIATED WITH THE PLAINS SYSTEM WILL REACH
THE MS RIVER BY AROUND 12Z SAT AND BE MOVING ACROSS WRN AL BY 00Z
SUN. A LARGE POP GRADIENT WILL EXIST FOR FRI NIGHT AND SAT. POPS
HAVE PARTICULARLY COME UP FOR SAT WHEN WE NOW SHOW LIKELY FOR THE
NWRN THIRD OF THE FORECAST AREA TAPERING TO CHANCE FOR MOST OUR GA
AND FL BIG BEND ZONES AND SLIGHT CHANCE ACROSS THE SE BIG BEND. AT
THIS TIME...IT LOOKS LIKE WE WILL NEED TO WAIT UNTIL SAT AFTERNOON
BEFORE CAPE INCREASES ENOUGH TO WARRANT A MENTION OF THUNDERSTORMS
OVER OUR WRN ZONES. TEMPS WILL REMAIN A FEW DEGREES ABOVE NORMAL
THROUGH THE PERIOD.

.LONG TERM...SAT NIGHT THROUGH NEXT THU.
OVERALL...VERY LITTLE HAS CHANGED THIS PACKAGE WITH THE LONG TERM
FORECAST. THE PERIOD BEGINS WITH THE FRONTAL SYSTEM MOVING ACROSS
THE SOUTHEAST ON SATURDAY NIGHT AND CONTINUING INTO SUNDAY. THE
03/00Z EURO ACTUALLY HAS CONVERGED A LITTLE CLOSER TO THE GFS
SOLUTION OF A MORE DAMPENED UPPER TROF. IN FACT...THE 03/00Z EURO
500 MB PATTERN ACROSS THE SOUTH WITH THIS SYSTEM LOOKS FAIRLY CLOSE
TO THE 03/00Z GFS ENSEMBLE MEAN. FOR THAT REASON...FEEL THE SEVERE
WEATHER POTENTIAL IS QUITE LOW WITH THIS SYSTEM. THE OVERALL
DYNAMICS DO NOT LOOK ALL THAT FAVORABLE GIVEN THE PATTERN.
MOREOVER...THE INSTABILITY IS EVEN MORE QUESTIONABLE AS THERE WILL
BE LITTLE IN THE WAY OF STRONG SOUTHERLY FLOW AHEAD OF THIS SYSTEM
FOR ANY SUBSTANTIAL PERIOD OF TIME.

WHAT IS CLEAR...IS INCREASED AGREEMENT IN WHEN IT WILL ACTUALLY
RAIN. THE GFS AND EURO HAVE BEEN QUITE CLOSE ON THIS PORTION OF THE
FORECAST...AND THAT HASN'T CHANGED THIS CYCLE. WILL GO AHEAD AND
INCREASE POPS INTO THE CATEGORICAL RANGE IN THE WEST SATURDAY NIGHT
AND TO 70 PERCENT IN THE EAST WITH THIS SYSTEM. IT LOOKS LIKE THE
MODELS WANT TO FAVOR A FASTER PROGRESSION WITH THIS SYSTEM...WHICH
MAKES SENSE GIVEN THE FLOW PATTERN ACROSS THE CONUS.

AFTER THE SYSTEM CLEARS THE REGION ON SUNDAY...A RETURN TO MORE
TRANQUIL WEATHER IS EXPECTED FOR THE FIRST PART OF THE WORK WEEK.
THE MAGNITUDE OF THE COLD AIR BEHIND THIS SYSTEM IS NOT ESPECIALLY
STRONG. AND GIVEN PREDOMINANTLY WESTERLY FLOW ALOFT BEHIND THE
SYSTEM...WE WILL LIKELY BE DEALING WITH INCREASED CIRRUS AS EARLY AS
MONDAY NIGHT. THUS...WILL FAVOR MIN TEMPS MONDAY-TUESDAY A LITTLE
ABOVE GUIDANCE. IT WILL STILL BE CHILLY THOUGH MONDAY MORNING WITH
LOWS RIGHT AROUND 40.

THE NEXT SYSTEM WILL APPROACH THE REGION ON WEDNESDAY NIGHT INTO
THURSDAY. THERE IS PRETTY GOOD AGREEMENT EVEN AT THIS TIMESCALE
BETWEEN THE GFS AND EURO. AS A RESULT...WILL INCREASE POPS INTO THE
30 TO 40 PERCENT RANGE FOR WEDNESDAY NIGHT INTO THURSDAY. IT IS WAY
TOO EARLY TO DETERMINE IF THERE WILL BE A SEVERE WEATHER THREAT WITH
THIS SYSTEM...THOUGH MODEL PROGS DO SHOW THIS SYSTEM BEING A LITTLE
MORE ENERGETIC THAN THE SATURDAY NIGHT SYSTEM.

&&

.MARINE...TODAY THROUGH MON.
WITH ELY FLOW PERSISTING FOR THE NEXT COUPLE OF DAYS...WE WILL SEE
ELEVATED WINDS OVER THE MARINE AREA. WE WILL START OUT THE FORECAST
WITH A SMALL CRAFT ADVISORY FOR THE WRN LEGS AND EXERCISE CAUTION
HEADLINE EAST. THE ADVISORY LOOKS LIKE IT WILL ESSENTIALLY BE NEEDED
THROUGH AT LEAST SAT. FRONTAL PASSAGE NOW LOOKS TO COME SUN MORNING
WITH A WIND SHIFT TO THE NW AND THEN N. WE EXPECT A PERIOD OF
EXERCISE CAUTION CONDITIONS BEHIND THE FRONT ON SUN BEFORE WINDS AND
SEAS FINALLY SETTLE DOWN FOR SUN NIGHT AND MON.

&&

.AVIATION...THROUGH 06Z FRI.
STILL SEEING EXTENSIVE HIGHER LEVEL CLOUDINESS ACROSS THE REGION.
THIS CLOUD COVER SHOULD EXIT THE REGION AROUND SUNRISE WITH NO
RESTRICTIONS CURRENTLY EXPECTED. WILL BE A BREEZY AFTERNOON WITH
GUSTS TO NEAR 20KTS IN THE AFTERNOON. WILL LIKELY SEE CLOUD COVER
DEVELOPING AROUND 4KFT IN THE AFTERNOON AND PERSISTING PAST SUNSET.
THIS CLOUD LAYER SHOULD GRADUALLY LOWER THROUGHOUT THE EVENING AND
OVERNIGHT HOURS TO MVFR LEVELS BY THE END OF THE 06Z TAF CYCLE AT
MOST SITES.

&&

.FIRE WEATHER...RELATIVE HUMIDITY VALUES WILL REBOUND TODAY...BUT
THE GA/AL BORDER COUNTIES IN FLORIDA FROM LEON COUNTY WESTWARD WILL
LIKELY REACH 35 PERCENT RELATIVE HUMIDITY FOR A BRIEF TIME. WITH
STRONGER TRANSPORT WINDS TODAY...DISPERSIONS WILL EASILY EXCEED
75...REQUIRING A RED FLAG WARNING FOR THESE COUNTIES. RH VALUES WILL
BE A LITTLE HIGHER ON FRIDAY...ENDING THE RED FLAG POTENTIAL
THROUGHOUT THE WEEKEND. THE NEXT BEST CHANCE FOR RED FLAG CONDITIONS
LOOKS TO BE ON MONDAY BEHIND THE FRONTAL SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   76  52  76  56  74 /   0  10  20  20  40
PANAMA CITY   72  56  71  59  70 /   0  10  20  40  60
DOTHAN        75  53  71  57  72 /   0  10  20  50  70
ALBANY        74  50  70  56  72 /   0  20  30  40  60
VALDOSTA      74  52  74  56  75 /   0  20  30  20  40
CROSS CITY    77  51  79  54  79 /   0  10  20  10  20
APALACHICOLA  71  57  71  61  70 /   0  10  20  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FROM 18-23Z FOR THE FOLLOWING ZONES:
     CALHOUN...CENTRAL WALTON...GADSDEN...HOLMES...INLAND
     WALTON...JACKSON...LEON...LIBERTY...WASHINGTON.
GM...NONE.

&&

AVIATION/FIRE WX/LONG TERM...GODSEY
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Mar 2, 6:59 PM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
759 PM EST WED MAR 2 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-040100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
759 PM EST WED MAR 2 2011 /659 PM CST WED MAR 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

RAIN CHANCES WILL BE INCREASING THIS WEEKEND AS ANOTHER LOW
PRESSURE SYSTEM AND ASSOCIATED COLD FRONT PUSH ACROSS THE
SOUTHEAST STATES. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL BEGIN SATURDAY AND CONTINUE THROUGH THE REMAINDER OF THE
WEEKEND. IT IS STILL TOO EARLY TO DETERMINE IF THIS SYSTEM WILL
BRING A THREAT OF SEVERE WEATHER TO THE LOCAL AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:40 AM CSTSmall Craft AdvisoryTAE3 days

Nearby

Red Flag Warnings in Florida, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.